MAUDE Adverse Event Report: MICRO THERAPEUTICS, INC. DBA EV3 AXIUM PRIME BRPL 3D; DEVICE, VASCULAR, FOR PROMOTING EMBOLIZATION

MICRO THERAPEUTICS, INC. DBA EV3 AXIUM PRIME BRPL 3D; DEVICE, VASCULAR, FOR PROMOTING EMBOLIZATION
Model Number APB-3-6-3D-ES
Medical Device Problem Codes Separation Failure (2547); Physical Resistance/Sticking (4012)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 12/08/2021
Type of Reportable Event Malfunction
Event or Problem Description
Medtronic received information regarding an axium coil that failed to detach.The patient was undergoing a coil embolization procedure to treat an unruptured wide-necked saccular anterior and posterior communicating artery aneurysm.The aneurysm max diameter was 3.8mm and the neck diameter was 3.5mm.Blood flow and vessel tortuosity were normal.It was reported that the axium coil and all accessory devices were prepared as indicated in the instructions for use (ifu).One coil was delivered and detached normally.The second coil was apb-3-6-3d-es, lot: b162764.There was significant resistance while pushing the coil.Manual detachment was attempted multiple times but the coil could not be detached.It was noted that there was no attempt to detach with an instant detacher.Finally the coil was withdrawn and replaced to continue.The replacement coil was delivered smoothly and detached without issue.4 additional coils were delivered and implanted without issue to successfully complete the procedure.There was no harm or injury to the patient.
 
Additional Manufacturer Narrative
If information is provided in the future, a supplemental report will be issued.
 
Additional Manufacturer Narrative
Medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
Additional information received reported that there was resistance with the axium coil in both the introducer sheath and the catheter.There was resistance pushing the coil out of the sheath but it was able to be pushed out.Resistance was then also felt in the echelon 10 microcatheter.
 
Additional Manufacturer Narrative
H3: the axium prime coil was returned for analysis.The axium prime pusher was found broken at ~167.5cm from the pusher distal end with the release wire extending for ~1.5cm.When compared to the product drawing, ~20.5cm of the pusher proximal end was found not returned.The implant coil was found within the introducer sheath.The implant coil appears to be in good condition within the introducer sheath.No damages were found with the introducer sheath.The implant coil was pushed out from within the introducer sheath without issue.No bends or kinks were found with the pusher.The implant coil was found still attached to the pusher.The implant coil was found in good condition.Upon microscopic inspection, what appears to be dried blood was found under the pusher shrink tubing at the lumen stop.The shrink tubing was removed, and dried blood was found at the lumen stop and on the release wire coin.The axium prime pusher was placed into the sonic cleaner to remove the dried blood.It was found that the release wire coin was found jammed into and broken at the lumen stop.Based on the device analysis and reported information, the customer¿s ¿coil resistance/stuck in catheter¿ and ¿coil resistance/stuck in sheath¿ reports could not be confirmed, and the cause could not be determined.No defect was found with the returned axium prime coil that would have contributed to the event.The echelon-10 micro catheter used in the event was not returned.Therefore, an analysis could not be performed and conformance to specification could not be assessed.Regarding the customer¿s ¿non-detachment¿ report the issue was confirmed.It is likely the jamming of the release wire coin at the lumen stop contributed to event.This can occur if the device is advanced against resistance.In addition, advancing the device against resistance can cause the presence of blood under the pusher shrink tubing contributing to the non-detachment issue.Medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.

Brand Name
AXIUM PRIME BRPL 3D
Common Device Name
DEVICE, VASCULAR, FOR PROMOTING EMBOLIZATION
Manufacturer (Section D)
MICRO THERAPEUTICS, INC. DBA EV3
9775 toledo way
irvine CA 92618
Manufacturer (Section G)
MICRO THERAPEUTICS, INC. DBA EV3
9775 toledo way
irvine CA 92618
Manufacturer Contact
glen belmer
9775 toledo way
irvine, CA 92618
6122713209
MDR Report Key12976259
Report Number2029214-2021-01587
Device Sequence Number4647230
Product Code KRD
UDI-Device Identifier00847536031937
UDI-Public00847536031937
Combination Product (Y/N)N
Initial Reporter CountryCH
PMA/510(K) Number
K151447
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Foreign,Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 03/01/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date02/17/2024
Device Model NumberAPB-3-6-3D-ES
Device Catalogue NumberAPB-3-6-3D-ES
Device Lot NumberB162764
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer01/05/2022
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 12/08/2021
Supplement Date Received by Manufacturer12/13/2021
02/11/2022
Initial Report FDA Received Date12/10/2021
Supplement Report FDA Received Date01/06/2022
03/01/2022
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured02/17/2021
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient Age65 YR
Patient SexMale